Disparity on price of antihistamines
5 October 2017
Pharmacies charge up to twice the price of others for antihistamines, Consumer NZ finds
Allergy sufferers can slash their antihistamine bill in half by shopping around, a Consumer NZ investigation has found.
While one Christchurch pharmacy sold a 90-pack of Razene (the antihistamine cetirizine) for $66.90, across town another pharmacy charged just $37.99. A Wellington pharmacy charged its customers $30 for Razene 90s.
“We were surprised to see such extreme differences in price for the same product, sometimes at outlets belonging to the same chain. This demonstrates how important it is for consumers buying antihistamines to shop around,” Consumer NZ chief executive Sue Chetwin says.
As allergy season approached, Consumer NZ compared prices at 30 pharmacies in Auckland, Wellington and Christchurch for seven commonly stocked antihistamine products. Of the seven, four were “generics”, with the same active ingredient and effect on the body as big name brands, such as Claratyne (loratadine), Telfast (fexofenadine) and Zyrtec (cetirizine).
Across all 30 pharmacies, the cheapest packet of 30 pills of Telfast 180mg was $44.99. The most expensive was $22 more ($66.99).
There was a similar price variation for Claratyne 30s – the lowest-priced packet in the survey cost $23.50 and the highest-priced $44.90.
“We found the cheapest prices for five of our seven surveyed products were offered by an online-only pharmacy, even after delivery fees were factored in. Buying online is a good way to cut the cost of your antihistamine bill,” Ms Chetwin says.
Full results of the price survey can be found at consumer.org.nz and in the October edition of Consumer magazine.